Georgia, 2003

Hail and Damaging Wind in Georgia, May 1 to 2, 2003

May 1 to 2, 2003 · NWS CHS · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 19 minutes earlier.

Area forecast discussion, May 1, 1:50 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT THU MAY 1 2003

PUBLIC...WEAK LOW OFF THE NORTHEAST COAST OF FLORIDA WILL REMAIN FAR
OFFSHORE AS IT MOVES NORTHEAST TONIGHT. WILL GO WITH LIKELY POPS FOR
GEORGIA ZONES WHERE WIDESPREAD CONVECTION IS NOW OCCURRING WITH
CHANCE POPS IN SOUTH CAROLILNA. CONVECTION WILL SLOWLY DIE OFF THIS
EVENING WITH LOSS OF DAYTIME HEATING. LOW PRESSURE WILL PASS TO THE
SOUTHEAST OVERNIGHT. SKIES WILL BECOME PARTLY CLOUDY LATE AS SYSTEM
PULLS AWAY. WARM TEMPS IN STORE FOR FRIDAY WITH WEST TO SOUTHWEST
WINDS AND LOTS OF SUNSHINE. FWC HIGHS SEEM A TAD TOO WARM...WILL GO
WITH A BLEND OF GFS/ETA MOS. FRIDAY NIGHT A FRONT DROPS SOUTHEAST
INTO THE FORECAST AREA. SOME WEAK UPPER LEVEL ENERGY PASSES THROUGH
ALONG WITH SOME WEAK LIFT AND CONVERGENCE. MODELS HAVE SLIGHT CHANCE
POPS AND THIS SEEMS REASONABLE. FRONT WILL MOVE OFF THE COAST
SATURDAY MORNING. TIME SECTIONS SHOW LOWER LEVELS DRYING OUT SO WILL
KEEP THE DAY DRY. CLEAR SKIES FOR SATURDAY NIGHT AS DRY AIRMASS
WORKS IN. NARROW SURFACE RIDGE ACROSS THE AREA ON SUNDAY SO A MOSTLY
SUNNY DAY IN STORE. UPPER LEVEL MOISTURE BEGINS TO WORK INTO
SURFACE/UPPER RIDGE SUNDAY NIGHT SO WILL WORD FORECAST AS INCREASING
CLOUDS. ON MONDAY RIDGE AXIS MOVES OFFSHORE. PRECIP WILL REMAIN TO
THE NORTHWEST DURING THE DAY SO WILL HAVE JUST MOSTLY CLOUDY. CHANCE
POPS ON TUESDAY STILL LOOK GOOD AS FRONT SINKS IN. WILL KEEP CHANCE
POPS GOING INTO WEDNESDAY AND THURSDAY AS FRONT WILL HAVE LITTLE
PUSH BEHIND IT...DEEP MOISTURE LINGERS AND UPPER LEVEL DISTURBANCES
MOVE ALONG THE FRONT.

MARINE...SFC LOW DVLPG OFF THE NE FL COAST WL MOVE NE TNGT...
REMAINING OVR THE OFFSHORE WTRS. THE GRADIENT IS BEGINNING TO PINCH
ALONG THE SC COAST THIS AFTN AND XPCT A SOLID 15 KT BY LTR THIS EVNG
AS THE LOW DRAWS CLOSER. XPCT SEAS TO BUILD INTO THE 4-6 RANGE FOR
ALL OF THE SC WTRS AND THE GA OFFSHORE WTRS LTR TNGT AS THE SFC LOW
PASSES BY AND THE LOW-LVL FLOW BECOMES NE. SEA WL SUBSIDE QUICKLY
ERLY FRI AS THE FLOW BECOMES OFFSHORE. THE NXT FNT WL MOVE THROUGH
THE WTRS ON ERLY SUN AND BECOME STNRY NR THE ALTAMAHA RVR DURING THE
DAY. THE FNT WL LIFT BACK TO THE N MON IN RESPONSE TO DEEPENING LOW
PRES OVR THE CNTRL PLAINS. WNDS RECOVER TO THE SW FOR TUE HOLDING
JUST BLO 20 KT.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/ST
Hazardous weather outlook, May 1, 4:00 AM EST, 10 hours 9 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jenkins

When
May 1, 2:09 PM EST
Where
Jenkins County, Millen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -81.933

Thunderstorm Wind, Jenkins

When
May 2, 8:50 PM EST
Where
Jenkins County, Millen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -81.933

Several trees were down.

Hail, Jenkins

When
May 2, 8:50 PM EST
Where
Jenkins County, Millen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -81.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361720, 5361721, 5361722.